Ask an expert
Question

08 Dec 2012

Anti-Depressants causing major weight gain
Hi Doc

I DESPERATELY need your help.

I have been on mirteron 15mg daily since Jun/July - it has increased my appetite so much that every 2 or 3 hours I am ravenous. I have gained a lot of weight (I had already put on weight due to a change in lifestyle) and it is depressing me... I can''t stand the constant feeling of being ravenous and I know I shouldnt be as its not that long ago since I last ate.
If I try ignore the feeling and don''t eat then I get headaches, shaky feeling, nauseous and sometimes vomit.

What anti depressants DON''T increase your appetite? I have heard of valadoxin (??) but all the ones I''ve tried have made me nauseous (aropax, cipralex) I have just gottten past the nausea with mirteron (maybe once a week I wake up nauseous) that I am nervous to try a new one and go through that again, although I am now on a month''s leave so if I do change now would probably be the best time -

What do you suggest? I have plans to start gymming at least 2-3 times a week if not daily, I just struggle to get there as I feel tired (or and most often, hungry and then worry about exercising on an " empty"  stomach)

My husband is getting impatient with me sometimes as he feels I am always eating but he doesnt understand that if I don''t I feel absolutely terrible... he stil wants intimacy with me, but I have now a low self image as I am quite chubby for my size (I used to be nice and slim) - I hate the excess weight and I just don''t know what to do..

PLEASE HELP...
Answer 1,034 views
Expert
CyberShrink
cybershrink

01 Jan 0001

I don't particularly favour Mirteron, and weight-gain is a recognized problem for SOME people taking it. THis annoying problem can be related to many current antidepressants, but we vary in how we respond, so a drug that makes you balloon up, may not bother someone else.
SOME newer antidepressants, like Agomaletine, do NOT seem to cause weight gain, and may be worth trying ( that's the Valdoxan you've heard of ).
.
Some of the SSRI family manage to make you nauseous AND gain weight !
Discuss this with your doc, who must obviously know about this and other newer drugs and their typical side-effects. Meantime, have you tried eating less fattening foods when feeling ravenous, like salads, etc ? They can at least reduce that empty stomach feeling ; similarly low-GI foods and breads can reduce that sensation
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
31% - 9520 votes
No
69% - 20870 votes
Vote